Osteoporosis is a bone disease that increases the risk of fractures and broken bones. Patients with osteoporosis are often being treated for the rest of their lives, but some doctors advise patients to take a short break from them to prevent complications with the jaw and thighs.
The study found that patients who take a break from their medications have a 15.4 percent higher risk of experiencing bone fractures.
The researchers suggest that patients taking “drug holidays” should be closely monitored, especially if the drug holiday is prolonged.
The most common medication for osteoporosis are bisphosphonates, which reduce the breakdown of bones and reduce the risk of fractures. On the other hand, these medications have been linked to complications of the jaw and breaks in the thigh bones. For this reason, it is advised for women who have been taking bisphosphonates for at least five years to take a drug holiday (if bisphosphonates are administered intravenously then a break should occur after three years).
Unfortunately, there is little data to suggest how long the drug holiday should last, so this study came about to determine the risk of fractures during drug holidays.
The study looked at recorded data of 371 women and 30 men with osteoporosis or osteopenia. Patients took bisphosphonates for an average of 6.3 years.
Fractures were experienced among 15.4 percent of patients who went on drug holidays.
The researchers wrote, “Patients who begin drug holidays at high risk for fracture based on bone mineral density, age or other clinical risk factors warrant close follow-up during the holiday, especially as its duration lengthens. Fracture risk needs to be regularly assessed during the drug holiday and treatment resumed accordingly.”
Always speak to your doctor about stopping any type of medication and ensure you’re being closely monitored to reduce your risk of complications.
- Osteoporosis fractures: Exercises and their benefits in reducing bone fracture risk
- Can osteoporosis be reversed? 12 natural ways to treat osteoporosis